Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 103, NWS Morristown, TN

July 5, 2020Anderson County, Loudon County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2020, 4:42 PM EDT for Anderson County, Loudon County, Roane County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2020, 4:42 PM EDT (20:42 UTC)
Expired
Jul 5, 2020, 5:30 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, TN, Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:34 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 5, 3:34 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
334 PM EDT Sun Jul 5 2020

.SHORT TERM (Tonight and Monday)...

A seasonally active short term period is anticipated with ongoing
pulse convection into this evening and more chances tomorrow.
Localized flooding and isolated strong wind gusts continue to be the
largest concern within any convection that achieves notable vertical
extent. Otherwise, seasonally mild nighttime and seasonally hot
daytime temperatures are expected.

This Evening/Tonight

Currently, a mostly weak synoptic pattern is in place with much of
the synoptic-scale upper-level amplification north of the County
Warning Area (CWA). This amplification includes a trough centered
just north of the Montana/Canadian border with a ridge extending
from the upper Great Lakes into Ontario/Manitoba. Another upper
trough is located over New England. Locally, embedded shortwave
energy, weak 5-15 kt 850mb upslope flow, and differential heating
have initiated convection across much of the area with increased
concentration over higher terrain locations. The local environment
consists of notably high surface-based instability of 2,500 J/kg to
3,000+ J/kg and very minimal shear values of less than 10 kts. WBZ
heights of 12,000-14,000 ft AGL have outlined hail to be of lesser
concern compared to strong downburst winds and localized flooding.
DCAPE values of 800 to 1,300 J/kg are present area-wide, raising the
concern for localized downburst wind gusts within vertically defined
cells. Additionally, PWAT values of 1.2 to 1.7 inches and mid/lower
level winds of 15 kts or less have both raised awareness for
localized flooding, resulting from efficient rainfall potential and
limited storm movement. With considerable instability in place and
additional development anticipated, convection looks to continue
into the evening with slight chance PoPs lingering over TN/NC/VA
mountains until midnight. Tonight will be seasonally mild with
patchy fog expected from antecedent rainfall, calm winds, and
potential clearing skies late.

Heading into tomorrow, focus turns towards enhanced upper-level
shortwave energy over the Mid-South ahead of a surface low in the
Lower Mississippi Valley. With this surface low, a frontal boundary
will keep the highest chances for rain south of the CWA. However,
the slow northward progression and increasing lower to mid-level
southerly flow/moisture advection will cause a south to north
increase in PoPs during the day and into the later afternoon with
continued focus over the higher terrain. Current indications are for
relatively lower instability over the area with higher values
further west. However, the overall environment looks to be similar
to today with instability being more prevalent than shear values.

BW

.LONG TERM (Monday Night through Sunday)...

Weak troughing will be present across the Eastern CONUS to begin the
period with a surface low across the Gulf Coast states. This will
result in increased convective coverage across the Southeast CONUS.

Models are in better agreement with bringing the surface low to our
southeast and off the East Coast midweek. This will result in the
potential for some increased precip chances across our area,
especially the southern portions and higher elevations of the
forecast area. Temperatures remain near normal midweek with the
potential for warmest temperatures across northern sections of the
forecast area where precip coverage is forecast to be lower.

As the low strengthening off the East Coast, troughing amplifies
across the Eastern CONUS placing our forecast area within NW flow
from the end of the week through next weekend. Mostly summer diurnal
convection is anticipated, but a few MCV/vort maxima moving
through the NW upper flow may result in enhanced areas of shower and
thunderstorm activity at times. Temperatures are expected to be on
the increase again late week and next weekend as ridging increases
across the Central CONUS.

JB

&&

.AVIATION...
18Z TAF DISCUSSION.

The current expectation is for a seasonally eventful TAF period
with VCTS this afternoon into the early evening, along with
reductions to MVFR and potentially IFR tonight. Currently,
convection has initiated near and along higher terrain in east
Tennessee and southwest Virginia with VCTS already being reported
at TRI. The expectation is for further development by 19Z this
afternoon with diurnal diminishing during the evening. With
limited synoptic-scale features, winds largely remain light and
variable into tonight. Based on occurrences from this morning, a
similar meteorological environment, and more widespread
convection expected today, patchy fog is anticipated with
reduction to at least MVFR included in all 3 TAFs. Reduction to
IFR was included at TRI based on stronger model guidance
indication for calm winds and proximity with Boone Lake. The 11Z
to 13Z timeframe is the most likely window for fog development at
the sites, but future trends could indicate earlier development
and possibly longer presence of fog. However, confidence is still
not too high for extent and duration of impact. By midday
tomorrow, diurnal cumulus development is expected ahead of more
anticipated convection just after the TAF period.

BW

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  90  71  86  71 /  20  30  30  80  30
Knoxville McGhee Tyson Airport, TN  71  91  70  88  71 /  20  30  20  60  30
Oak Ridge, TN                       71  92  70  88  71 /  20  30  20  60  20
Tri Cities Airport, TN              68  90  67  88  67 /  20  40  10  50  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 5, 3:36 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook...DELAYED
National Weather Service Morristown TN
336 PM EDT Sun Jul 5 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
336 PM EDT Sun Jul 5 2020 /236 PM CDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few strong to possibly severe storms are possible this afternoon
and evening. Main concern will be strong gusty winds and heavy
rainfall with localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to possibly severe storms are possible each
afternoon and early evening from Tuesday through Saturday. Main
concern will be strong gusty winds and heavy rainfall with
localized flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed this afternoon. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Special weather statement, Jul 5, 4:06 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
406 PM EDT Sun Jul 5 2020

TNZ017-018-044-046-VAZ008-052045-
Sullivan TN-Washington TN-Northwest Carter TN-Johnson TN-
Washington VA-
406 PM EDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...WASHINGTON...
NORTHWESTERN JOHNSON...NORTHERN CARTER AND SOUTH CENTRAL WASHINGTON
COUNTIES AND THE CITY OF BRISTOL UNTIL 445 PM EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Tusculum, or 11 miles northeast of Greeneville,
moving north at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Elizabethton,
Abingdon, Jonesborough, Central, Spurgeon and Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3617 8261 3622 8265 3638 8263 3676 8191
      3652 8175
TIME...MOT...LOC 2006Z 166DEG 5KT 3628 8266

DH
Special weather statement, Jul 5, 4:07 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
407 PM EDT Sun Jul 5 2020

TNZ017-044-VAZ005-052100-
Sullivan TN-Washington TN-Scott VA-
407 PM EDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...NORTH CENTRAL
WASHINGTON AND SOUTHEASTERN SCOTT COUNTIES UNTIL 500 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
Colonial Heights, or near Kingsport, moving north at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Johnson City, Kingsport, Weber City, Gray, Oak Grove, Spurgeon,
Colonial Heights, Mount Carmel, Tri-City Airport and Sullivan
Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3666 8237 3642 8235 3638 8257 3649 8263
      3651 8263 3652 8261 3658 8262 3657 8260
      3658 8260 3659 8261 3659 8269 3660 8269
TIME...MOT...LOC 2007Z 166DEG 5KT 3648 8249

DH
Special weather statement, Jul 5, 4:12 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
412 PM EDT Sun Jul 5 2020

TNZ035-036-067-052100-
Anderson TN-Roane TN-Morgan TN-
412 PM EDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...
SOUTHWESTERN ANDERSON AND NORTHEASTERN ROANE COUNTIES UNTIL 500 PM
EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Ridge. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oak Ridge, Kingston, Oliver Springs, Midtown, Harriman, Coalfield,
Dearmond and Petros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3585 8455 3599 8454 3614 8437 3595 8422
      3596 8424 3593 8424 3594 8427 3592 8425
      3591 8427 3590 8427 3590 8428 3589 8429
TIME...MOT...LOC 2012Z 236DEG 2KT 3596 8441

DH
Special weather statement, Jul 5, 4:20 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Sun Jul 5 2020

TNZ067-068-084-052100-
Roane TN-Loudon TN-Meigs TN-
420 PM EDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOUDON...NORTHEASTERN
MEIGS AND SOUTHERN ROANE COUNTIES UNTIL 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loudon. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon, Fairview, Philadelphia,
Paint Rock, Bradbury and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3565 8459 3564 8463 3574 8472 3595 8436
      3573 8418 3566 8450 3567 8450 3566 8451
      3564 8458
TIME...MOT...LOC 2020Z 236DEG 2KT 3578 8440

DH
Local storm report, Jul 5, 4:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     2 NNE COLONIAL HEIGHTS  36.51N 82.50W
07/05/2020                   SULLIVAN           TN   PUBLIC

            SEVERAL TREES AND POWER LINES DOWN.

&&

DH
Local storm report, Jul 5, 4:39 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     1 SSE MASCOT            36.05N 83.76W
07/05/2020                   KNOX               TN   PUBLIC

            A FEW TREES DOWN.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:35 PM EDTSpecial Weather StatementMRXCampbell25 min
Jul 5, 1:16 PM EDTSpecial Weather StatementMRXClaiborne29 min
Jul 5, 1:25 PM EDTSpecial Weather StatementMRXCampbell50 min
Jul 5, 1:28 PM EDTSevere Thunderstorm WarningMRXClaiborne47 min
Jul 5, 1:41 PM EDTSpecial Weather StatementMRXCampbell34 min
Jul 5, 1:43 PM EDTSpecial Weather StatementMRXGrainger32 min
Jul 5, 1:51 PM EDTSpecial Weather StatementMRXSevier39 min
Jul 5, 2:04 PM EDTSpecial Weather StatementMRXJohnson41 min
Jul 5, 2:11 PM EDTSpecial Weather StatementMRXHamblen34 min
Jul 5, 2:12 PM EDTSpecial Weather StatementMRXUnicoi33 min
Jul 5, 2:14 PM EDTSpecial Weather StatementMRXGrainger31 min
Jul 5, 2:17 PM EDTSpecial Weather StatementMRXCampbell43 min
Jul 5, 2:20 PM EDTSpecial Weather StatementMRXClaiborne40 min
Jul 5, 2:24 PM EDTSpecial Weather StatementMRXScott51 min
Jul 5, 2:34 PM EDTAreal Flood AdvisoryMRXJohnson116 min
Jul 5, 2:59 PM EDTSpecial Weather StatementMRXScott46 min
Jul 5, 3:04 PM EDTSpecial Weather StatementMRXCarter26 min
Jul 5, 3:09 PM EDTSpecial Weather StatementMRXBlount36 min
Jul 5, 3:15 PM EDTSpecial Weather StatementMRXBlount45 min
Jul 5, 3:31 PM EDTSpecial Weather StatementMRXHawkins44 min
Jul 5, 3:51 PM EDTSpecial Weather StatementMRXBradley39 min
Jul 5, 3:54 PM EDTSpecial Weather StatementMRXLoudon51 min
Jul 5, 4:06 PM EDTSpecial Weather StatementMRXSullivan, Washington39 min
Jul 5, 4:07 PM EDTSpecial Weather StatementMRXSullivan53 min
Jul 5, 4:10 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington50 min
Jul 5, 4:12 PM EDTSpecial Weather StatementMRXRoane48 min
Jul 5, 4:15 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier45 min
Jul 5, 4:20 PM EDTSpecial Weather StatementMRXLoudon, Roane40 min
Jul 5, 4:37 PM EDTSevere Thunderstorm WarningMRXGreene, Sullivan, Washington38 min
Jul 5, 4:46 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan44 min
Jul 5, 5:02 PM EDTSpecial Weather StatementMRXMcMinn43 min
Jul 5, 5:10 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs50 min
Jul 5, 5:17 PM EDTSpecial Weather StatementMRXBledsoe43 min
Jul 5, 5:51 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea24 min
Jul 5, 6:10 PM EDTSpecial Weather StatementMRXBradley50 min
Jul 5, 6:44 PM EDTSpecial Weather StatementMRXHamilton46 min
Jul 5, 7:08 PM EDTSpecial Weather StatementMRXBradley, Hamilton52 min
Jul 5, 1:02 PM EDTSpecial Weather StatementMRXSmyth28 min
Jul 5, 1:38 PM EDTSpecial Weather StatementMRXWise, City of Norton52 min
Jul 5, 2:30 PM EDTSpecial Weather StatementMRXWise30 min
Jul 5, 5:07 PM EDTSevere Thunderstorm WarningMRXRussell, Scott38 min
Jul 5, 5:44 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise46 min
Jul 5, 5:58 PM EDTSpecial Weather StatementMRXRussell47 min
Jul 5, 6:13 PM EDTSevere Thunderstorm WarningMRXRussell33 min
Jul 5, 3:10 PM EDTSpecial Weather StatementMRXGraham35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.